New York, 2016

Damaging Winds and Lightning Strike in New York, May 30, 2016

May 30, 2016 · NWS ALY · 4 events in 3 counties and zones

A warm and humid air mass was in place over eastern New York on Memorial Day (May 30th). With a cold front approaching from the west, lines of thunderstorms developed during the late afternoon and early evening hours and moved eastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place over eastern New York on Memorial Day (May 30th). With a cold front approaching from the west, lines of thunderstorms developed during the late afternoon and early evening hours and moved eastward across the region. One of these thunderstorms strengthened enough to become severe, producing damaging winds as it crossed across the greater Capital Region. Some trees and wires were downed due to these gusty winds.

The threat for thunderstorms ended later in the evening hours as the cold front crossed the area from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 30, 2:51 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 30, 2:51 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Albany NY
351 PM EDT MON MAY 30 2016

.SYNOPSIS...
A cold front will move eastward across the region late this
afternoon into this evening, bringing a chance of showers and
thunderstorms mainly from the Capital District south and east. A
cooler and drier air mass will then be ushered in behind the cold
front tonight into Tuesday. High pressure over southeast Canada
will remain in control into Thursday with dry conditions and
comfortable humidity levels.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 351 PM EDT...Cold front moving eastward across central
NY/PA with dewpoints dropping to the 50s west of the front in
westerly flow. Ahead of the front across our area, dewpoints
remain in the 60s with moisture southerly flow.

Cu field building across parts of the area, mainly from I-90
southward across the higher terrain of the eastern Catskills and
Helderbergs. There is a lone cell across northeast Warren county,
otherwise most of the scattered convection is expected to be
across the southern half of the area. It looks like the HRRR has
somewhat poor convective initiation coverage too far the north and
east. Radar showing initial activity across the central southern
tier of NY and northeast PA. The WRF-ARW looks to have a better
handle on the placement of convection, which focuses on the
southern half of the area with scattered coverage.

SPC mesoanalysis indicated around 1000-2000 J/Kg of SBCAPE across
the area, with the higher values south of Albany. Effective deep
layer shear is around 30 kt, but with continued poor mid level
lapse rates and relatively weak synoptic scale forcing. So the
Marginal Risk from the Storm Prediction Center still look
reasonable, with most storms sub-severe with perhaps one or two
rogue storms producing damaging wind gusts. Brief downpours can
also be expected, although cells should move quicker today
compared to yesterday with stronger flow aloft.

Convection will gradually diminish this evening as the cold front
pushes through and daytime heating is lost. There will continue to
be a threat for some lingering showers/storms well southeast of
Albany between 8 and 10 pm, then expected to diminish by midnight.
Temperatures will be cooler than recent nights as drier air work
in from the west, with lows forecast to be in the lower 50s to
lower 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday looks to be another warm day across the region, but due
to deep mixing and gusty west-northwest winds with comfortable
humidity levels. It will not feel as muggy as the past several
days with dewpoints in the mid 40s to mid 50s. Wind gusts of 20-25
mph will be common with a decent pressure gradient in place.

Winds will decrease Tuesday night as high pressure builds
eastward into Quebec. With a dry air mass in place this will
result in cool mid temps in the mid 40s to mid 50s. Tranquil
weather will persist Wednesday into Wednesday night, as high
pressure drifts eastward across Quebec and northern New England.
Temperatures look to be slightly above normal during this time.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
General upper level zonal flow with small upper impulses tracking
through the zonal flow...with considerable timing and track
differences in sources of long range guidance and ensembles. There
is a broad consensus for two upper impulses...once around Thursday
night and Friday...and another potentially stronger upper
impulse... potentially developing into an upper low...possibly
developing over the Great Lakes and slowly approach later next
weekend and into the beginning of next week.

So...dry weather Thursday ahead of one small piece of upper
energy. Highs in the mid 70s to around 80. The upper impulse is
quite broad and of low amplitude but indications are a gradual
cooling of boundary layer temperatures and broad low level
convergence supporting scattered showers and maybe isolated
thunderstorms Friday with highs in the 70s...but around 70 higher
terrain.

Some broad flat upper ridging timed for sometime between Friday
night and Sunday morning...again with details not clear because of
spread in sources of guidance. Keeping isolated showers in the
forecast but could very well be dry with periods of sun and
clouds. Highs Saturday in the 70s to around 80.

The aforementioned strong upper energy...possible an upper low
forms around the Great Lakes Sunday into Monday and slowly
approaches with increasing clouds and chances for
showers...perhaps some isolated thunderstorms. More details will
be available as we get nearer. Highs Sunday in the 70s to around
80. Highs Monday with prospects for better coverage of
showers...in the upper 60s to mid 70s...some mid 60s in higher
terrain.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A cold front continues to move across western and central NY this
afternoon. This front will move across eastern NY and western New
England late this afternoon into the overnight period. High
pressure will ridge in late tonight into tomorrow with fair and
dry weather returning.

VFR conditions have returned to all the TAF sites in the wake of
the pre-frontal trough this morning. KPOU has now become VFR and
the skies have started to clear. Expect SCT-BKN cumulus in the
3.5-5 kft AGL range and SCT-BKN cirrus with some isold-sct showers
and thunderstorms especially from KALB-KPSF south and east btwn
20Z/MON to 00Z/TUE. The best chance of thunderstorms will be at
KPSF and KPOU and a tempo group was used from 21Z-24Z for MVFR
conditions...though brief lapses to IFR VSBYS are possible.
Further north...VCSH groups were used. The cold front moves
through in the evening...and the skies clear.

The dewpt boundary lags a bit...so moisture left in the boundary
layer coupled with clearing skies...and light to calm winds will
allow for some MVFR/IFR mist or fog potentially at KGFL/KPOU/KPSF
especially btwn 06Z-12Z. Enough mixing in the boundary layer may
preclude any mist at KALB. VFR conditions should return after 12Z
with strong subsidence and deeper mixing in the wake of the front.

The winds will be south to southwest at 6-12 kts this afternoon
with some gusts close to 20 kts at KGFL. The winds will become
light to calm btwn 00Z-04Z. The winds will increase quickly from
the west to northwest at 5-10 kts from 12Z onward.

Outlook...

Tuesday Night to Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Scattered SHRA.
Friday: Moderate Operational Impact. Scattered SHRA.
Friday Night: Moderate Operational Impact. Isolated SHRA.
Saturday: Low Operational Impact. Isolated SHRA.

&&

.FIRE WEATHER...
A cold front will move eastward across the region late this
afternoon into this evening, bringing a chance of showers and
thunderstorms mainly from the Capital District south and east. A
cooler and drier air mass will then be ushered in behind the cold
front tonight into Tuesday. High pressure over southeast Canada
will remain in control into Thursday with dry conditions and
comfortable humidity levels.

Relative humidity values will increase to between 80 and 100
percent tonight, then drop to minimum values of around 30 to 40
percent Tuesday afternoon. RH values will increase to between 75
and 90 percent Saturday night.

Winds tonight will be southwest around 5 to 10 mph, becoming
west- northwest around 10 to 15 mph with gusts of 20 to 25 mph on
Tuesday. Winds Tuesday night will be northwest at 5 to 10 mph.

&&

.HYDROLOGY...
Scattered showers and thunderstorms mainly south and east of
Albany will persist into the evening hours. Some of the storms
could produce local downpours. They could produce some ponding and
maybe some minor flooding in urban, poor drainage, and low lying
areas. There should be minimal impacts on main stem rivers.

With the passage of a cold front, dry weather will return
overnight into Tuesday. High pressure will build in with dry
weather continuing through the middle of the week. The next chance
for showers will return late in the week as a frontal boundary
approaches.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...Wasula
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, May 30, 3:14 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT MON MAY 30 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
414 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY SOUTH AND EAST OF THE CAPITAL DISTRICT. MOST
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 13 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Albany

When
May 30, 4:48 PM EST
Where
Albany County, 0.52 mi NW of Voorheesville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.654, -73.938

A tree was reported down and on wires at the intersection of School Road and Bloomer Road in the village of Voorheesville as a result of thunderstorm winds.

Lightning, Rensselaer

When
May 30, 5:15 PM EST
Where
Rensselaer County, 1.37 mi ENE of Troy
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.759, -73.656

Lightning struck a home on Lindsey Drive in Brunswick. The lightning struck the chimney and traveled down through the walls to the basement, where it started a fire. The home was reported to have significant damage.

Thunderstorm Wind, Rensselaer

When
May 30, 5:53 PM EST
Where
Rensselaer County, 1.42 mi SW of Morey Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.536, -73.641

Multiple trees were downed on Jordan Lane in Nassau due to thunderstorm high winds.

Thunderstorm Wind, Columbia

When
May 30, 6:10 PM EST
Where
Columbia County, 0.96 mi SW of Malden Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.459, -73.592

A tree and wires were reported down in Chatham due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631226, 631235, 629737, 631228.